Idaho, 2009Heavy Snow in Idaho, March 15 to 17, 2009
March 15 to 17, 2009 · NWS MSO · 1 event in 1 county or zone
A vigorous storm system brought snow to portions of north central Idaho. Local gusty west to southwest winds increased as the jet stream pushed through the area, creating areas of reduced visibility in blowing snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous storm system brought snow to portions of north central Idaho. Local gusty west to southwest winds increased as the jet stream pushed through the area, creating areas of reduced visibility in blowing snow. Snow accumulations in the lower elevations ranged from three to five inches, while higher terrain received eight to twelve inches of new snow. Wind gusts between thirty and forty miles per hour were not uncommon with this storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Mar 15, 12:38 PM PST, 6 hours 22 minutes earlier.
Area forecast discussion, Mar 15, 12:38 PM PST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
238 PM MDT SUN MAR 15 2009
.DISCUSSION...A MOIST PACIFIC STORM CONTINUES TO MOVE INTO THE
NORTHERN ROCKIES. THE ASSOCIATED COLD FRONT IS STILL MOVING
THROUGH THE PACIFIC NORTHWEST...AND THE WARM AIR AHEAD OF THIS
FEATURE HAS PUSHED SNOW LEVELS INTO THE MOUNTAINS IN MOST OF THE
REGION. THEREFORE...HAVE RESTRICTED THE REMAINING ADVISORIES TO
THE MOUNTAINS AND HIGHER VALLEYS.
SOUTHERLY WINDS HAVE ALSO INCREASED STEADILY AHEAD OF THE FRONT.
MANY AREAS ARE SEEING WINDS OF 20 TO 30 MPH...BUT THE GRANGEVILLE
AREA WILL SEE GUSTS INTO THE UPPER 40S THROUGH MID EVENING WHEN
THE FRONT PASSES THAT AREA.
THE FRONT WILL PUSH THROUGH THE PANHANDLE AND NORTHWEST MONTANA
LATE THIS EVENING. PRECIPITATION SHOULD DECREASE MARKEDLY IN THOSE
AREAS AFTER THAT. HOWEVER...MOUNTAIN SNOW WILL CONTINUE THROUGH
THE NIGHT FROM NORTH CENTRAL IDAHO THROUGH THE CONTINENTAL DIVIDE
AS THE FRONT AND AN UPPER JET STALL OVER THE AREA. WILL THEREFORE
LINGER WINTER HIGHLIGHTS IN THOSE AREAS AS WELL...PRIMARILY FOR
TRAVEL OVER THE PASSES.
ON MONDAY...THE JET/SURFACE FRONT WILL SAG SOUTHWARD SOMEWHAT WITH THE
FOCUS FOR SNOW BEING THE HIGHER TERRAIN IN LEMHI COUNTY IDAHO AND
SOUTHWEST MONTANA. THIS TERRAIN COULD ALSO EXPERIENCE TRAVEL
DIFFICULTIES AT TIMES WITH THESE FEATURES.
TUESDAY THROUGH SUNDAY...MODEL GUIDANCE CONTINUES TO SHOW A ZONAL
WESTERLY UPPER LEVEL PATTERN OVER THE PACIFIC NORTHWEST INTO THE
END OF THE WEEK. A PACIFIC MOISTURE FEED WILL ACCOMPANY THIS
PATTERN THROUGH THIS TIME FRAME AND MOUNTAIN SNOW SHOWERS WILL BE
POSSIBLE THROUGH THURSDAY. AT CURRENT TIME THERE DOES NOT APPEAR
TO BE ANY STRONG OR IMPRESSIVE FEATURE WITH THE CURRENT PATTERN
THAT WOULD CAUSE MORE THAN NUISANCE IMPACTS THROUGHOUT THE
REGION...INCLUDING MOUNTAIN PASSES...UNTIL POSSIBLY THE MIDDLE OF
THE COMING WEEKEND.
&&
.AVIATION...THE INCOMING STORM SYSTEM WILL CONTINUE TO PRODUCE
WIDESPREAD SOUTH SURFACE WINDS...WITH GUSTS TO NEAR 30
MPH...THROUGH THE EVENING. A FRONT WILL MOVE THROUGH LATE THIS
EVENING...WITH WINDS BECOMING MORE WESTERLY BUT DECREASING
SOMEWHAT IN STRENGTH. MOUNTAIN SNOW AND VALLEY RAIN OR RAIN/SNOW
MIX WILL BECOME MORE WIDESPREAD THROUGH THE EVENING AS THE FRONT
APPROACHES AND PASSES THE REGION. PRECIPITATION WILL DECREASE OVER
FAR NORTHWEST MONTANA LATE TONIGHT AND MONDAY...BUT LINGER FROM
NORTH CENTRAL IDAHO INTO WEST CENTRAL AND SOUTHWEST MONTANA.
VISIBILITIES AT THE AIRFIELDS WILL BE ONLY MODERATELY IMPACTED DUE
TO THE LACK OF CONSISTENT SNOW AT THE LOWER ELEVATIONS.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY UNTIL 6 PM MDT MONDAY FOR
BITTERROOT/SAPPHIRE MOUNTAINS.
WINTER STORM WARNING UNTIL 6 AM MDT MONDAY FOR WEST GLACIER
REGION.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR LOWER
CLARK FORK REGION.
ID...WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR LOWER HELLS
CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION.
WINTER WEATHER ADVISORY UNTIL 5 PM PDT MONDAY FOR SOUTHERN
CLEARWATER MOUNTAINS.
&&
SHORT TERM...WHITMORE
LONG TERM....KITSMILLER
AVIATION...WHITMOREHazardous weather outlook, Mar 15, 12:18 PM PST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
218 PM MDT SUN MAR 15 2009
IDZ010-161100-
EASTERN LEMHI COUNTY-
218 PM MDT SUN MAR 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.
.DAY ONE...TONIGHT AND MONDAY
STRONG SOUTH WINDS WILL CONTINUE THROUGH THE EVENING AS A COLD
FRONT APPROACHES THE AREA. THIS HAS ALSO HELPED PUSH SNOW LEVELS
WELL INTO THE MOUNTAINS. THE FRONT WILL STALL IN THE AREA MONDAY
WITH SNOW LEVELS REMAINING ABOVE MOST VALLEY FLOORS. HOWEVER...THE
COMBINATION OF WINDS AND SNOW COULD CREATE HAZARDOUS WINTER
WEATHER DRIVING CONDITIONS OVER THE PASSES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY
A MOIST AND ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK.
THE MOUNTAINS AND PASSES WILL SEE MORE WINTER WEATHER AT TIMES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ007-043-161100-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
218 PM MDT SUN MAR 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.
.DAY ONE...TONIGHT AND MONDAY
STRONG SOUTH WINDS WILL CONTINUE THROUGH THE EVENING AS A COLD
FRONT APPROACHES THE AREA. THE FRONT WILL MOVE THROUGH THE AREA
EARLY MONDAY WITH SNOW LEVELS LOWERING TO THE VALLEY FLOORS IN THE
AFTERNOON. MOST AREAS WILL SEE LIGHT ACCUMULATIONS...BUT ENOUGH TO
CAUSE SLICK ROADWAYS AND POTENTIALLY HAZARDOUS TRAVEL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY
A MOIST AND ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK.
THE MOUNTAINS AND PASSES WILL SEE MORE WINTER WEATHER AT TIMES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Mar 15, 6:22 PM PST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
822 PM MDT SUN MAR 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM HEAVY SNOW 10 E ESSEX 48.28N 113.39W
03/15/2009 U0.0 INCH FLATHEAD MT DEPT OF HIGHWAYS
SEVERE DRIVING CONDITIONS ON US-2 MARIAS PASS FROM MP
189.9 TO 198.
0816 PM HEAVY SNOW 10 E ESSEX 48.28N 113.39W
03/15/2009 E7.0 INCH FLATHEAD MT MESONET
6.5 INCHES OF SNOW AT MARIAS PASS DURING PAST 24 HOURS
FROM MESONET SENSOR
&&
DICKERSONHeavy Snow, Southern Clearwater Mountains
- When
- March 15, 7:00 PM PST to March 17, 1:19 AM PST
- Where
- Southern Clearwater Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.844, -115.467 (the zone’s center; the record gives no point)
Trained storm spotters in Dixie reported eleven inches of new snow. Storm spotters in Elk City reported anywhere from fourteen to eighteen inches of new snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, March 15, 20091 death · 1 event
- Tornadoes in Georgia, March 15, 2009$127,000 · EF0 · 2 events
- Debris Flow in Alabama, March 15, 2009$100,000 · 1 event
- Heavy Snow and High Wind in Washington, March 15, 2009$30,000 · 62 kt wind · 5 events
- Dust Storm in Washington, March 15, 2009$30,000 · 1 event
- Winter Storm in Montana, March 15 to 17, 20099 events
- High Wind in Oregon, March 15, 200974 kt wind · 4 events
- Winter Storm and Heavy Snow in Montana, March 15 to 16, 20093 events
- Heavy Snow in California, March 15 to 16, 20093 events
- High Wind in Oregon, March 15, 200955 kt wind · 2 events
- Heavy Snow in Oregon, March 15 to 16, 20091 event
- Winter Storm in Montana, March 15 to 17, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 160216.